Alert archive / South Dakota / Flash Flood Warnings in 2020
Flash Flood Warning 13, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jul 28, 2020, 7:59 PM CDT for Clay County, Union County, South Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2020, 7:59 PM CDT (00:59 UTC)
- Expired
- Jul 28, 2020, 11:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, SD, Union County, SD
The radar
The Sioux Falls radar (KFSD), 80 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:01 PM CDT, 1 hour 58 minutes earlier.
Area forecast discussion, Jul 28, 6:01 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 601 PM CDT Tue Jul 28 2020 .SHORT TERM...(This Evening through Wednesday) Issued at 324 PM CDT Tue Jul 28 2020 The primary concern in the near term is the chances for convection both this evening and again Wednesday afternoon. For today, a frontal boundary extend from north of Valentine Nebraska to Spirit Lake Iowa. A band of rather flat cumulus has formed near the front east and north of the Missouri River. A few showers have formed in northwestern Iowa. However, for most areas the atmosphere remains capped along and south of the boundary. Some towering cumulus has formed north of VTN but it has struggled as dry air aloft is seeming to limit vertical development. As the afternoon continues, the cap is expected to continue to erode along the boundary as an upper wave moves east and isolated storms are expected to develop anywhere from Gregory County to the Sioux City and Spencer. While MLCAPEs are 1500-2000 J/kg, the shear is less than 20 kts so these storms will struggle to organize with any outflow quickly cutting off inflow to the updraft. Therefore not expecting any severe weather with these storms. The storms are expected to end by midnight as the boundary layer cools. The boundary looks to remain stationary through the night meaning a warm and muggy night can be expected around Yankton and Sioux City while drier air moves into Brookings and Marshall. Lows overnight will range from the upper 50s around Brookings to near 70 in the mid-Missouri Valley. The boundary will remain near the Missouri River into Wednesday afternoon. Another wave will move into western South Dakota in the morning. While there will be more clouds around - especially near the boundary, enough solar heating is expected to warm temperatures well into the 80s by afternoon along and south of I90. This will result in MLCAPEs increasing to near 2000 J/kg by mid afternoon. Any capping looks to be quickly eroded by early to mid afternoon. So storms could develop by 18Z in south central South Dakota and move along the front near the Missouri River toward Sioux City during the afternoon. There is still some question how far north the boundary will be in the afternoon. While there is fairly high confidence storms will develop during the afternoon, the location is more uncertain. If the front moves more quickly to the south then any convection will remain in Nebraska and west central Iowa. As for severe weather, the 0-6 km shear remains less than 30 kts over the area, the GFS is hinting that 0-3 km shear could be strong enough to allow some storm organization. If temperatures can reach the upper 80s to near 90 in the afternoon, the combination of marginal shear and strong instability may support isolated severe storms with damaging winds being the primary threat in the afternoon and early evening. .LONG TERM...(Wednesday Night through Tuesday) Issued at 324 PM CDT Tue Jul 28 2020 In the long-term the primary concern is thunderstorms into Wednesday night. As the wave moves through the area Wednesday evening, there will be a continued chance of thunderstorms near the surface boundary. As the front continues to slowly moves to the south, the threat for rain and thunderstorms will move south with it. The latest deterministic models weaken the boundary and focus on the strong boundary across Kansas and Missouri. There is the possibility that moisture trapped underneath the inversion may result in some cumulus forming that results in showers. However, that possibility is looking increasingly unlikely so that Thursday is most likely to be dry. Highs on Thursday will be in the 80s. After Thursday, northwest flow sets up over the area through early next week. The only chance of rain looks to be on Saturday as another front moves through the area but moisture may be limited. Rain is also dependent upon timing as most precipitation appears to be near the front. At this time, most ensemble members have the front move through too quickly on Saturday so kept it mainly dry. Otherwise, ensembles are showing a relatively quiet pattern with relatively light winds, partly to mostly sunny skies and temperatures near seasonal normals in the mid to upper 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 559 PM CDT Tue Jul 28 2020 Scattered thunderstorms will be possible around KSUX through mid evening, otherwise, VFR conditions expected through the TAF period. Winds will be light through the period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...JM
Hazardous weather outlook, Jul 28, 4:44 AM CDT, 15 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 444 AM CDT Tue Jul 28 2020 MNZ071-072-080-081-089-090-097-098-SDZ038>040-052>062-290945- Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle- Kingsbury-Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Minnehaha- 444 AM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Isolated showers and thunderstorms are possible Wednesday night through Thursday. Lightning and brief heavy rain are possible with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-063>071-290945- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Charles Mix-Douglas- Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union- 444 AM CDT Tue Jul 28 2020 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa, northeast Nebraska, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Highs today expected around 90 degrees, with heat index values around 95. Additionally, isolated showers and storms are possible this afternoon and evening. Lightning and isolated wind gusts to 50 mph are possible with any storms. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Scattered showers and thunderstorms are possible Wednesday night through Thursday. Lightning and brief heavy rain are possible with any storm. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:38 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Union | 37 min |
| Jul 28, 8:06 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Yankton | 39 min |
Nearby
Flash Flood Warnings in South Dakota, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.